Pennsylvania, 2006

Strong Wind in Pennsylvania, March 10, 2006

March 10, 2006 · NWS CLE · 3 events in 3 counties and zones

An area of strong low pressure over Central Indiana at midnight on March 10th moved northeast across Lower Michigan and into southeastern Ontario by daybreak. A strong cold front trailing this low moved into Northwest Pennsylvania just after daybreak.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of strong low pressure over Central Indiana at midnight on March 10th moved northeast across Lower Michigan and into southeastern Ontario by daybreak. A strong cold front trailing this low moved into Northwest Pennsylvania just after daybreak. Winds ahead and along this front gusted to nearly 50 mph. Several trees and large limbs were reported down in Erie and Crawford Counties. A few power outages were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 10, 4:29 AM EST, 31 minutes earlier.

Area forecast discussion, Mar 10, 4:29 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
429 AM EST FRI MAR 10 2006

.SHORT TERM (TODAY THRU SUNDAY)...WIND ADVISORY REMAINS IN EFFECT
UNTIL NOON.  CURRENTLY LOW OVER SE LOWER MICHIGAN WITH THE COLD
FRONT NR THE OHIO/INDIANA BORDER.  WINDS ACROSS OHIO AND NW PA AHEAD
OF FRONT HAS SUSTAINED WINDS INTO THE 30S WITH GUSTS UP TO 50
MPH.

LOW PRESSURE WILL MOVE ACROSS LAKE HURON THIS MORNING DRAGGING THE
TRAILING COLD FRONT ACROSS THE FORECAST AREA THIS MORNING.  FRONT
FORECAST TO BE EAST OF FORECAST AREA BY MID MORNING...AFTER WHICH
WINDS WILL BEGIN TO DROP.  CURRENTLY RADAR SHOWING 60 KNOT WINDS AT
3,000 FEET WHICH IS CONSISTENT WITH THE NAM 925 MB FORECAST WINDS
FOR NOW...NAM 925 MB WINDS FORECAST TO DROP TO 15 TO 25 KNOTS BY
21Z.

BACK EDGE OF RAIN JUST MOVING EAST OF THE TOLEDO AREA AND SHOULD BE
EAST OF THE ENTIRE FORECAST AREA BY LATE MORNING.  RIDGE OF HIGH
PRESSURE BUILDS ACROSS AREA LATE THIS AFTERNOON...BUT CONTINUES EAST
AND MOVES OFF THE EAST COAST SATURDAY AFTERNOON.

SECOND LOW MOVES ACROSS UPPER MIDWEST SATURDAY AFTERNOON (LOW COULD
BE ANYWHERE FROM NRN WI TO SRN CANADA DEPENDING UPON WHICH MODEL
YOU BELIEVE.   TREND ON ALL 3 MODELS IS THE SAME...LIFTING A WARM
FRONT ACROSS THE FORECAST AREA SATURDAY AFTERNOON.  SOME INCREASED
LIFT AND MOISTURE ENOUGH TO PRODUCE A FEW SHOWERS OR THUNDERSTORMS.
NAM SEEMS TO BE OVERDOING POPS A BIT SATURDAY AFTERNOON SO WENT WITH
THE GFS CHC POPS INSTEAD.

NAM AND GFS BRING STRONG COLD FRONT ACROSS FORECAST AREA SUNDAY
MORNING...WITH GFS RUNNING ABOUT 3-4 HOURS SLOWER.  EITHER WAY BOTH
SHOW RAIN AND FALLING TEMPS DURING THE DAY SUNDAY.
&&

.AVIATION (06Z-06Z)...
LOW PRESSURE MOVING UP THROUGH ILLINOIS INTO MISSOURI WILL BRING
GUSTY WINDS TO THE FORECAST AREA OVERNIGHT INTO FRIDAY MORNING.
CEILINGS SHOULD REMAIN VFR THROUGH THE NIGHT AND GO MVFR TOMORROW
MORNING AS THE LOW PUSHES OFF TO THE NORTHEAST.  LARGE SWATH OF RAIN
HEADED NORTHEAST TOWARD THE AREA SO WILL ACCOUNT FOR THAT IN TAFS
ACROSS THE AREA OVERNIGHT.  VISIBILITIES SHOULD DROP TO NO MORE THAN
MVFR THROUGH THE PERIOD.

&&

.LONG TERM(SUN-THU)...
GFS AND ECMWF IN AGREEMENT WITH A COLD FRONT FOR SUNDAY AND THEN THE
FRONT PUSHING BACK NORTH AS A WARM FRONT SUNDAY NIGHT AND THEN
ANOTHER COLD FRONT ON TUESDAY WITH FALLING TEMPERATURES AND A THREAT
OF RAIN CHANGING TO SNOW SHOWERS. LOW LEVEL THICKNESS STAYS UP FOR A
BIT. TEMPS ARE TOUGH SUNDAY AND MONDAY WITH A BOUNDARY IN THE AREA.
ANOTHER BOUNDARY IN THE AREA THURSDAY FOR A CHANCE OF SNOW SHOWERS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...DJB
LONG TERM...KIELTYKA
AVIATION...LOMBARDY
Hazardous weather outlook, Mar 9, 8:15 AM EST, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
815 AM EST THU MAR 9 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-101030-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
815 AM EST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICITION CENTER HAS NORTHWEST OHIO IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS THIS EVENING AND EARLY TONIGHT. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS NORTHWEST OHIO THIS EVENING AND EARLY
TONIGHT AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS
COULD BE STRONG TO SEVERE. THE GREATEST THREAT WOULD BE FROM DOWN
BURST WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND EARLY TONIGHT
IN NORTHWEST OHIO.

KIELTYKA

In the hours before

Special weather statement, Mar 10, 3:07 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
307 AM EST FRI MAR 10 2006

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...SANDUSKY...LORAIN...CLEVELAND...MENTOR...CHARDON...
JEFFERSON...FINDLAY...TIFFIN...NORWALK...MEDINA...AKRON...
RAVENNA...WARREN...UPPER SANDUSKY...CAREY...BUCYRUS...MANSFIELD...
ASHLAND...WOOSTER...CANTON...YOUNGSTOWN...MARION...MOUNT GILEAD...
MILLERSBURG...MOUNT VERNON...ASHTABULA...ERIE...EDINBORO...
MEADVILLE
307 AM EST FRI MAR 10 2006

STRONG WINDS WERE PUSHING ACROSS NORTHERN OHIO EARLY THIS MORNING.

A WIND ADVISORY REMAINS IN EFFECT EARLY THIS MORNING FOR ALL OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA  STRONG SOUTH WINDS WITH
GUSTS TO AROUND 50 MPH WERE OCCURRING ACROSS PARTS OF WESTERN AND
CENTRAL OHIO. AT 2 AM A WIND GUST OF 50 MPH WAS REPORTED AT MARION OHIO.
AT 3 AM A WIND GUST OF 53 MPH WAS REPORTED AT MANSFIELD.

THESE STRONG WINDS WILL CONTINUE TO SPREAD ACROSS THE REMAINDER OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA EARLY THIS MORNING. WIND
GUSTS TO 50 MPH WILL OCCUR IN SOME AREAS. A FEW TREES OR TREE
LIMBS AS WELL AS POWER LINES COULD BE BROUGHT DOWN BY THE WINDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Crawford

When
March 10, 5:00 AM EST to 8:00 AM EST
Where
Crawford forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Strong Wind, Northern Erie

When
March 10, 5:00 AM EST to 8:00 AM EST
Where
Northern Erie forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Strong Wind, Southern Erie

When
March 10, 5:00 AM EST to 8:00 AM EST
Where
Southern Erie forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494530, 5494531, 5494532.